Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 165, NWS Atlanta, GA

May 13, 2006Catoosa County, Dade County, Walker County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 13, 2006, 8:15 PM EDT for Catoosa County, Dade County, Walker County, Georgia. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2006, 8:15 PM EDT (00:15 UTC)
Expired
May 13, 2006, 9:00 PM EDT
In force
45 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Catoosa County, GA, Dade County, GA, Walker County, GA

The radar

The Northeast Alabama radar (KHTX), 65 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 8:15 PM EDTHAIL 0.75Fort Oglethorpe, GA
May 13, 8:30 PM EDTHAIL 1Rossville, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2006-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2006-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
2820 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 140016
SVRFFC
GAC047-083-295-140100-
/O.NEW.KFFC.SV.W.0165.060514T0015Z-060514T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
815 PM EDT SAT MAY 13 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CATOOSA COUNTY IN NORTHWEST GEORGIA
  DADE COUNTY IN NORTHWEST GEORGIA
  WALKER COUNTY IN NORTHWEST GEORGIA

* UNTIL 900 PM EDT

* AT 813 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL.  THIS
  STORM WAS LOCATED NEAR ROSSVILLE...AND MOVING EAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TRENTON...RINGGOLD...NEW ENGLAND...LOOKOUT MOUNTAIN...INDIAN
  SPRINGS...HINKLES...HIGH POINT...GRAYSVILLE...FORT OGLETHORPE...
  CHICKAMAUGA AND BOYNTON.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3498 8560 3484 8558 3480 8506 3499 8503

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 5:31 PM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 13, 5:31 PM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
531 PM EDT SAT MAY 13 2006

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
THREAT FOR SEVERE CONVECTION APPEARS TO BE DIMINISHING. ISOLATED
SVR POSSIBLE IN NRN 1/4 OF GA THIS AFTERNOON AND EVENING WHERE
SCT SHRA HAVE NOT BEEN OBSERVED. ELSEWHERE...TOO COOL AND
LESSENED LOW LEVEL MOISTURE TO SUPPORT MUCH TSRA.

PATTERN STILL FCST TO BE DOMINATED BY LARGE UPPER LOW OVER NRN IL
MOVING SOUTH. S/W AND FRONT TO ROTATE AROUND SOUTH END INTO GA
SUNDAY...SO CHC TO NEAR LIKELY POPS LOOK GOOD. MODELS IN FAIR
AGREEMENT ON TIMING AND LOCATION SO CONF FAIRLY HIGH. IF FORECAST
COVERAGE WAS EXPECTED TO BE HIGHER CATEGORICAL POPS WOULD BE IN
ORDER.

IF MODELS ARE TO BE BELIEVED FURTHER OUT...DRY SLOT MAY PREVENT
MUCH SHRA/TSRA SUNDAY NIGHT AND MONDAY. COLD FRONT WILL BE PAST BY
THEN. HAVE TRIMMED POPS BACK SOME. COULD SEE SOME ISOLD SHRA/TSRA
BUT NOT MUCH. UPPER LOW FINALLY BEGINS LIFTING OUT MON NIGHT BUT
L/W TROUGH STILL HANGS TO THE WEST OF GA. WILL KEEP POPS GOING.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
L/W POSITIVELY TILTED TROUGH OVER THEN ERN U.S. WILL BE TOUGH TO
GET RID OF THROUGH THE LONG TERM PERIOD. SHOULD SEE BELOW NORMAL
TEMPS WITH SMALL CHCS FOR PRECIP. SVR TSRA DOES NOT APPEAR TO BE
AN ISSUE THROUGH FRIDAY. FCST SEEMS TO HAVE THIS IN HAND.

SNELSON

&&
.AVIATION...
CONDITIONS CONTINUE TO IMPROVE THIS AFTERNOON. PRECIPITATION
ACROSS CENTRAL GEORGIA IS RAPIDLY DECREASING WITH THIS FIRST WAVE.
THE MAIN THING TO WATCH FOR OVERNIGHT WILL BE AN APPROACHING
SHORTWAVE LOCATED OVER WESTERN TENNESSEE AS IT INTERACTS WITH A COLD
FRONT HELPING TO INITIATE CONVECTION OVER NORTHERN ALABAMA AND
MOVING ACROSS GEORGIA. THIS SYSTEM SHOULD BE APPROACHING THE METRO
AREA AROUND 5 Z AND CONTINUE ON ACROSS CENTRAL GEORGIA NEAR SUNRISE.
THERE IS HOWEVER STILL SOME UNCERTAINTY AS TO IF THIS SYSTEM WILL
HAVE THUNDER SO MAY HOLD OFF AND CONTINUE VCTS. WINDS WILL CONTINUE
TO BE OUT OF THE SOUTHWEST AROUND 10KTS WITH GUSTS AROUND 20KTS
LIKELY THROUGH SUNSET. CIGS WILL REMAIN AROUND 8-12,000 FT BEFORE
THE APPROACH OF THE NEXT SYSTEM BRINGING LOWER CISGS AROUND 3,000
FT. SOME PATCHY LIGHT FOG WILL BE POSSIBLE IN MCN AND CSG IN
APPROACH OF THE FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         56  72  50  68 /  30  50  10  10
ATHENS          54  73  49  72 /  30  50  20  10
GAINESVILLE     54  70  49  68 /  30  50  20  20
ROME            52  74  45  71 /  30  40  10  20
COLUMBUS        60  75  55  73 /  30  60  10  10
MACON           57  75  53  74 /  20  50  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13
Hazardous weather outlook, May 13, 4:28 PM EDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
428 PM EDT SAT MAY 13 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
428 PM EDT SAT MAY 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW SEVERE THUNDERSTORMS POSSIBLE TONIGHT ACROSS NORTHWEST GEORGIA.

.SYNOPSIS...
A COLD FRONT OVER THE OHIO TO MID MISSISSIPPI VALLEYS WILL MOVE
SOUTH INTO NORTH GEORGIA TONIGHT. THIS COMBINED WITH AN APPROACHING
SHORTWAVE LOCATED OVER SOUTHERN MISSOURI WILL HELP TO INITIATE
CONVECTION.

.PRIMARY HAZARD...
THE PRIMARY HAZARDS FROM SEVERE THUNDERSTORMS WILL BE LARGE HAIL.
THE BEST LOCATION FOR SEVERE THUNDERSTORMS WILL BE NORTHWEST OF A
LINE STRETCHING FROM LA GRANGE TO ATLANTA TO BLUE RIDGE AFTER 10 PM.

.DISCUSSION...
DEW POINTS IN THE 60S ACROSS CENTRAL ALABAMA COMBINED WITH AN
APPROACHING FRONT LATER TONIGHT MAY HELP TO INITIATE A FEW ISOLATED
SEVERE THUNDERSTORMS LATE TONIGHT ACROSS NORTHWEST GEORGIA. STEEP
LAPSE RATES ALOFT WILL HELP TO OVERCOME WEAK SURFACE BASED CAPES OF
LESS THAN 1000. THERE IS STILL A GOOD DEAL OF UNCERTAINTY DUE TO
LIMITED LOW LEVEL MOISTURE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION LATE TONIGHT
ACROSS NORTHWEST GEORGIA.

EA

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:46 PM EDTSevere Thunderstorm WarningFFCMurray29 min
May 13, 8:49 PM EDTSevere Thunderstorm WarningFFCWhitfield26 min
May 13, 9:00 PM EDTSevere Thunderstorm WarningFFCFannin, Gilmer30 min
May 13, 9:07 PM EDTSevere Thunderstorm WarningFFCCatoosa, Walker, Whitfield23 min
May 13, 9:22 PM EDTSevere Thunderstorm WarningFFCUnion38 min
May 13, 9:49 PM EDTSevere Thunderstorm WarningFFCTowns26 min
May 13, 10:09 PM EDTSevere Thunderstorm WarningFFCUpson36 min
May 13, 10:13 PM EDTSevere Thunderstorm WarningFFCCrawford, Monroe32 min
May 13, 10:26 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Muscogee49 min
May 13, 10:29 PM EDTSevere Thunderstorm WarningFFCBibb31 min
May 13, 10:46 PM EDTSevere Thunderstorm WarningFFCTalbot29 min
May 13, 10:54 PM EDTSevere Thunderstorm WarningFFCStewart, Webster51 min
May 13, 11:14 PM EDTSevere Thunderstorm WarningFFCTaylor46 min
May 13, 11:32 PM EDTTornado WarningFFCWebster28 min
May 13, 11:38 PM EDTSevere Thunderstorm WarningFFCMacon37 min
May 14, 12:26 AM EDTSevere Thunderstorm WarningFFCFloyd37 min
May 14, 4:27 AM EDTSevere Thunderstorm WarningFFCHall, White18 min
May 14, 4:45 AM EDTSevere Thunderstorm WarningFFCBanks15 min
May 14, 3:19 PM EDTSevere Thunderstorm WarningFFCJasper16 min
May 14, 4:18 PM EDTSevere Thunderstorm WarningFFCHancock27 min
May 14, 4:34 PM EDTSevere Thunderstorm WarningFFCWashington26 min
May 14, 4:53 PM EDTTornado WarningFFCWashington22 min
May 14, 4:59 PM EDTTornado WarningFFCJefferson31 min
May 14, 5:55 PM EDTSevere Thunderstorm WarningFFCWashington35 min
May 14, 6:07 PM EDTTornado WarningFFCWashington23 min
May 14, 6:21 PM EDTTornado WarningFFCJefferson39 min
May 14, 6:30 PM EDTSevere Thunderstorm WarningFFCHouston, Pulaski30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.